Nebraska, 2025

Hail in Nebraska, July 10, 2025

July 10, 2025 · NWS FSD · 1 event in 1 county or zone

Scattered clusters of high-based thunderstorms developed across Nebraska during the early to mid-afternoon hours. Despite decent MLCAPE up to 2000-2500 J/kg, deep layer shear was lacking at 20 to 25 kts which challenged long-term organization of updrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Scattered clusters of high-based thunderstorms developed across Nebraska during the early to mid-afternoon hours. Despite decent MLCAPE up to 2000-2500 J/kg, deep layer shear was lacking at 20 to 25 kts which challenged long-term organization of updrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 10, 2:07 PM CST, 52 minutes earlier. Its key messages:

  • Scattered strong to severe storms are possible this evening, capable of damaging wind gusts and large hail, and potentially a tornado. Greatest threat locally is along and south of Highway-20.
  • A marginal (level 1 of 5) risk of severe storms continues Friday afternoon and evening, as a front brings scattered thunderstorms southward into the evening and early overnight hours. Marginal risks of 1" hail, brief strong winds, and brief heavy downpours possible.
  • Temperatures cool Saturday, but return back to above normal levels Sunday and Monday. Humidity is expected to build each day.
  • Thunderstorm risks return late Monday through Tuesday, with signals for severe weather potential present in most data.
Area forecast discussion, Jul 10, 2:07 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
307 PM CDT Thu Jul 10 2025

.KEY MESSAGES...

- Scattered strong to severe storms are possible this evening,
  capable of damaging wind gusts and large hail, and potentially
  a tornado. Greatest threat locally is along and south of
  Highway-20.

- A marginal (level 1 of 5) risk of severe storms continues
  Friday afternoon and evening, as a front brings scattered
  thunderstorms southward into the evening and early overnight
  hours. Marginal risks of 1" hail, brief strong winds, and
  brief heavy downpours possible.

- Temperatures cool Saturday, but return back to above normal
  levels Sunday and Monday. Humidity is expected to build each
  day.

- Thunderstorm risks return late Monday through Tuesday, with
  signals for severe weather potential present in most data.

&&

.DISCUSSION...
Issued at 258 PM CDT Thu Jul 10 2025

A line of elevated thunderstorms is crossing the Missouri River in
South Dakota this afternoon in an environment characterized by
around 3000 J/kg of MUCAPE and mid-level lapse rates of 7.5-8 C/km.
Hail would be the main threat with this activity if an updraft along
the line is able to sustain itself long enough. These storms also
have around 1000-1500 J/kg of DCAPE to work with; however, the
elevated nature of the storms may make it difficult for strong winds
to make it to the surface. So overall, this activity looks mostly
like a heavy rain and lightning threat over the next few hours as it
lifts slowly east-northeastwards and fades as it closes in towards I-
90.

The bigger question going into late this afternoon will be storm
development that is expected to occur somewhere in north-central
Nebraska. The aforementioned storms crossing the Missouri may act to
suppress the greater thermodynamics south of the area through
this evening, keeping the greatest threat of severe weather
closer to the I-80 corridor. Still, the greater severe weather
threat locally will be mainly along and south of Highway-20.
These storms will be capable of all modes of severe weather,
mainly large hail and damaging winds, though a brief tornado
cannot be ruled out. Heavy rain and urban flooding may also be
possible, more on that below.

FRIDAY: Lingering showers are likely to continue moving east or
southeast in the morning as rapid subsidence develops behind
departing upper trough.  A light and variable wind could lead to a
bit of patchy valley fog into mid-morning.  Recent CAMS and lower
resolution guidance have backed off PoPs through mid-day, holding
off on any diurnally based convection until mid-afternoon in most
locations.  Better focus for convection is expected to develop along
a slowly advancing cold front sinking through central and northern
South Dakota in the morning along with a weak pre-frontal trough
bisecting the CWA. Soundings within the warm sector ahead and near
these features continue to indicate modest MLCAPE of 1500-2000 J/KG,
but unidirectional shear remains very limited.  This would suggest
any activity that develops will be pulsy in nature, but also capable
of smaller hail and brief downburst winds.

FRIDAY NIGHT: The front and accompanying convection will slowly
drift through the CWA overnight, with isentropic downglide
clearing out precipitation quickly by daybreak. Temperatures
Saturday morning expected to fall into the middle 50s to lower
60s.

SATURDAY-SUNDAY: A perfect Saturday will be in store for the region
as high pressure drifts across the area.  Combined with light winds
and temperatures only in the upper 70s to lower 80s, the afternoon
may feel quite comfortable.  Some isolated high based showers and
thunderstorms may develop west of the James River early Sunday
morning, signaling the return of warmer air aloft.   Temperatures
Sunday are expected to climb back into the mid 80s to lower 90s.

MONDAY-WEDNESDAY: As we've been discussing the past days, we'll keep
our eyes on a frontal boundary dragging across the Dakotas Monday
into Tuesday. Dew points will likely surge higher Monday afternoon
given the southerly flow but also increasing evapotranspiration of
the season.  Will likely continue to need to bump dew points upwards
from NBM values.  A mid-lvl wave moving through early Tuesday will
bring our next risk of convection, possibly strong to severe, to the
region.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1251 PM CDT Thu Jul 10 2025

Scattered showers and storms are set to develop near and along the
Missouri River Valley this afternoon, bringing a risk of severe
weather and heavy rainfall. With that, the best chances of
thunderstorm impacts will be from KYKN to KSUX through the evening
hours, and thus have a TEMPO group in KSUX from 00Z to 03Z to
account for this. The strongest storms will bring IFR visibilities
and the potential for severe wind gusts in excess of 50 kts. After
the storms, showers may continue for areas mainly south of
I-90, but guidance varies largely regarding any activity through
the early morning hours. We'll dry out heading into Friday
morning, with additional thunderstorm development possible on
KHON's doorstep just after this period.

Winds will be mainly out of the southeast through this evening,
before turning lighter and more variable Friday morning. With
lessening winds and moisture left behind from these last rounds
of rain, can't entirely rule out some patchy light fog, but not
enough confidence to include in the TAFs at this time. Winds
will pick up again later Friday morning as a cold front
approaches and turns winds to the west-northwest for areas west
of the James River at the end of the period.

&&

.HYDROLOGY...
Issued at 258 PM CDT Thu Jul 10 2025

Thunderstorm are expected to track eastward through portions of
northeastern Nebraska and northwestern and western Iowa this
evening. PWAT values approaching 2.0" along with storm motion
along an elevated boundary will lead to an increased potential
for excessive rainfall later this evening and overnight. HREF
PMM indicate potential for localized 2 to 5" of rain along, but
especially south of Highway 20 during this event. While
probabilistic models suggest lower river flooding in southern
CWA basins the greatest risks may rise from urban and small
stream flooding given potential for 1 to 3" per hour rainfall
rates. Thus have issued a narrow flood watch for the Highway 20
corridor this evening into early overnight.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...Flood Watch from 7 PM CDT this evening through Friday morning
     for IAZ031-032.
NE...Flood Watch from 7 PM CDT this evening through Friday morning
     for NEZ013-014.

&&

DISCUSSION...Dux/Samet
AVIATION...Samet
HYDROLOGY...Dux
Hazardous weather outlook, Jul 10, 2:39 AM CST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
339 AM CDT Thu Jul 10 2025

IAZ012>014-020>022-031-032-NEZ013-014-SDZ069>071-110845-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Yankton-Union-
339 AM CDT Thu Jul 10 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered strong to severe storms are expected to develop near to
south of U.S. Highway 18 in the late afternoon and continue through
this evening. The primary threats are golf ball size hail and a few
damaging wind gusts to 70 mph. Lower probability threats include an
isolated tornado and hail larger than 2 inches. Heavy downpours may
also result in localized urban flooding and rises on small streams.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong to severe storms will be possible again Friday
afternoon and evening. Hail to the size of half dollars and wind
gusts to 60 mph are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 11 pm.

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>068-
110845-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
339 AM CDT Thu Jul 10 2025

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will be possible this afternoon.
The risk of severe weather is low; however, an isolated strong to
severe storm may produce wind gusts up to 60 MPH or hail up to
half dollar size.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated strong to severe storms will be possible again Friday
afternoon and evening. Hail to the size of half dollars and wind
gusts to 60 mph are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 10, 11:59 AM CST, 3 hours before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1259 PM CDT Thu Jul 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     Hail             Tyndall                 42.99N 97.87W
07/09/2025  M1.00 Inch       Bon Homme          SD   CO-OP Observer

&&

Dux

The radar

The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dixon

When
July 10, 2:59 PM CST to 3:01 PM CST
Where
Dixon County, 4.97 mi NE of Dixon
Measured
0.75 in hail
Reported by
Public
Coordinates
42.470, -96.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287237.